Aortitis, now might have to start cyclophosp... - Vasculitis UK

Vasculitis UK
6,205 members5,458 posts

Aortitis, now might have to start cyclophosphamide

Hi everyone, I was diagnosed with aortitis in Dec 2015 and have been taking prednisolone and mycophenolate for this. My consultant wants me to think about possibly starting cyclophosphamide, as my inflammatory markers have stuck for some time now at around 10-13 and I still feel exhausted etc. I didnt realise that mycophenolate was the strongest immunosuppressant, as informed by my consultant. I was unable to tolerate 1.5g twice daily due to constant diarrhoea, so ive been taking 1.5g in morning and 1g at night.Ive been tapering my pred for some time now and currently am taking 2.5mg a day. Im quite worried about having what is effectively chemo, in particular, the side effects. Has anyone here had cyclophosphamide and seen good results? Also, i would like to ask if anyone has had side effects and what happens as regards further treatment, if the cyclophosphamide works.

11 Replies
oldestnewest

I had cyclophosphamide infusions for my GPA last year. They had some effect but not enough so I have Rituximab now. It was hard to get through the 6 infusions because they made me v sick & tired, but I'm not aware I've had any long term side effects so far (unlike prednisolone damage). Good luck with your decision.

Reply

Thank you Ziggy, for your reply, I dont think they use rituximab for my type of vasculitis, but I will ask. Im still unsure about cyclophosphamide, I suspect they use lower doses for vasculitis, but there are risks, as with any type of chemo. Its bad enough having fatigue with the condition, then more discomfort with the drugs, but its tough love innit lol.

1 like
Reply

Hi ziggy

Yes currently on chemo for vasculitis it makes u tired and since I'm dose 3 out 6 I would ask Yr consultant what dose as I've started on a low dose but it doesn't seem to work as I've had a flare up since I haven't list my hair or appetite so doses is what it all about in my option to try and get Yr condition under Control hope that helps u

1 like
Reply

Thanks Tasmoe, I think you're right about side effects being dose related, but not many people report so far that it works. We will see 🤔

Reply

Hi I took 150mg of cyclophosphamide in tablet form for four months for gpa the only side effect I had was fatigue at evening no sickness hoping to get off all meds in a few months

Reply

Hi Russell, thank you for replying, my consultant mentioned infusions. I wish you luck getting off your meds, its every vasculitis sufferers dream I think.

1 like
Reply

Hello I had cyclophosphamide for a different type of vasculitis unfortunately the cyclophosphatide did not bring my disease into remission. I actually became more ill as I had to stop methotrexate while taking the iv cyclo. The methotrexate had been helping me. Speak to someone at the helpline. I would suggest having a second opinion check are you being seen at one of the best centres. I now have a biologic infliximab which has worked well. I do not know enough about your particular type but a biologic may be preferable. My hair went v thin. It had now 2 years later recovered I did feel sick on the cyclo and tired. It is a tough journey. Hope this helps.

1 like
Reply

Hi Amy, thanks for your input, Im definitely not getting any positive vibes about cyclophosphamide. Im sorry that you suffered too, as a result of your medication changes. We can all do without that, but it's a difficult illness to treat. My consultant confers regularly, with our local vasculitis specialist team at the Freeman road hospital in Newcastle and has said he will present my case to that team in a couple of weeks, at their multidisciplinary team meeting. He's done this with my case in the past. After reading the replies, I think I will ask my consultant about alternatives, but to be honest, he's pretty much well informed and I reckon he may think that cyclophosphamide might be the only alternative. He's not mentioned the biologics though, so Im going to ask him about that. Rock and a hard place comes to mind lol, and yes, it's surely a tough journey.

Reply

Nb cyclo also can affect fertility and make you menopausal!!!

Reply

Lol Amy, I'm 58, so no worries there lol.... mycophenolate cant be taken when you are pregnant, too, but no worries there either lol

Reply

I was diagnosed with GPA in May last year after 18 months of feeling terrible. I had 6 infusions of cyclophosphamide and feel it worked really well. Yes it does make you feel sick and very tried for a couple of days afterwards (but they give you medication for the nausea) and my hair was very fragile but I did not loose it. It did what it was supposed to do for me in that in suppressed the GPA. I managed to come off the prednislone in December and am now on Azathioprine 150mg per day and my GPA markers are very low. Still have a few other symptoms but definitely feel much better. Everyone is different so you have to make your own decisions but I feel that it really helped me.

1 like
Reply

You may also like...